Alert archive / Michigan / Small Craft Advisories in 2022

Small Craft Advisory 23, NWS Gaylord, MI

February 25, 2022

NWS Gaylord, MI issued this small craft advisory at Feb 25, 2022, 4:25 PM EST. It took effect at Feb 26, 2022, 9:00 AM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2022, 4:25 PM EST (21:25 UTC)
In effect from
Feb 26, 2022, 9:00 AM EST
Expired
Feb 27, 2022, 9:00 PM EST
In force
36 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 25, 12:43 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 25, 12:43 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1243 PM EST Fri Feb 25 2022

.UPDATE...
Issued at 1108 AM EST Fri Feb 25 2022

Synoptic snow is just about out of here with the last vestiges
evident on the APX radar along the Lake Huron shoreline. Light
lake effect is expected to develop later today into tonight with
the flow backing from north now to west southwest later tonight.
Accumulations should be under an inch with limited moisture and
instability along with the shifting winds. Lowered maxes slightly
for today with highs expected to range from the upper teens to
mid 20s.

&&

.NEAR TERM...(Today through Tonight)
Issued at 319 AM EST Fri Feb 25 2022

...Snow exits this morning...

High Impact Weather Potential...Moderate. Accumulating snow ending
this morning.

1012mb low pressure is nearing PIT. Associated synoptic snow
covers most of northern lower MI. Upstream edge of -SN is
advancing out of WI, and will cross northern lower MI this
morning.

Radar returns consistent with 1" per hour snowfall rates have
recently (and rapidly) expanded along an MBL-APX-APN axis. Have
tweaked early morning QPF/snow amounts a bit higher along this
outer edge of the precip shield. These better precip rates have
been shifting around, and do not think it is something that will
persist for a few hours. But, will of course keep a close eye on
things. Radar/model trends support precip being just a bit
slower to exit ne lower MI this morning. Will hang onto high pops
in the Harrisville area thru 9am, before sharply falling off.

Departing shortwave will leave behind flat/zonal 500mb flow, up
until a weak shortwave moves overhead overnight. At the surface,
high pressure will sprawl from the lower MO Valley to the OH
Valley. The westerly fetch that develops this afternoon into
tonight features neutral 850mb temp advection (warm advection
arrives Saturday). Delta T's in the mid-upper teens is marginally
favorable for lake effect (where we have open water), but our
fetches are on the short side. There is a window this afternoon
for some lake effect to work into far nw Chippewa Co (near/n of
Paradise), but pops into nw lower MI will remain quite meager this
afternoon/evening. Will increase those pops a touch overnight, as
the shortwave provides a bit of assistance. No lake effect snow
accums of note are expected.

Expect skies to become partly sunny by midday across much of
northern MI, before clouds increase again into nw lower/eastern
upper MI this afternoon. Max temps today low-mid 20s. Min temps
tonight in the single digits to lower teens above zero.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 319 AM EST Fri Feb 25 2022

...A Break from the Snow...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast and Possible Impacts...

Saturday, starts dry, as the 850 mb temperatures warm to above -13c.
We are at that time of the year where the water temperatures are
around 0c, and we need to be colder than -13c to get the
instability. The tail of the cold front is just north of the
forecast area, but it looks like it should stay north, until after
00z/Sun. Saturday night looks like the tail of cold front will move
through the forecast area. This looks to brings light snow to the
area, at most, it looks like it would be minor to light  amounts
(<1" or 1-2").

Sunday, The ECMWF still looks dry with dry NW flow over the region.
The GFS has less moisture with the NW flow, and some sort of trough
in the flow. With the 850 mb temperatures below -13c, am a bit
concerned that there could be flurries to light snow. However, the
trends have been to dry out on Sunday. The models bring the ridge
axis through by Sunday night, so that the LES machine shuts off
overnight, if not sooner. Setting up for a dry Monday.

.LONG TERM...(Sunday night through Thursday)
Issued at 319 AM EST Fri Feb 25 2022

High Impact Weather Potential...Minimal

Extended (Monday through Thursday)...Monday, the 850 mb temperatures
warm above -13c the 850-700 mb layer dries out (<20%) and the winds
are out of the SW so things look to remain dry through Tuesday
morning. Models are getting to a better consensus with the next
clipper to push into the region by Monday evening. The GFS has the
precipitation over the northern half of the lower peninsula, and the
UP. However, the ECMWF keeps the snow north of the forecast area.
The NBM is dry at this point, so will continue the dry forecast, but
will keep an eye on this one. Tuesday, the clipper moves east of the
Upper Great Lakes, and drags the cold air back into the forecast
area, and kicks off minor to light accumulations of lake effect
snow. the models are in good agreement. The NBM is dry for most of
this, so have left it out for now. However, the models hint at a
second quick light snow amount clipper Overnight Tuesday. Wednesday,
the models break up the precipitation, but it hangs along the
jet/baroclinic zone, left behind by the clipper. Where this zone
sits will determine if there is any precipitation. The GFS has it a
little more north with snow showers in our area. The ECMWF has the
zone a little more south, and dry. NBM splits the difference with
the slight chance pops over the region. gut feeling is that the
ECMWF will be what verifies, but the GFS has been doing better as of
late. Thursday, The NBM has slight chance pops for Thursday
afternoon/Evening that become chance overnight and into Friday.
However, the latest GFS slows the precipitation down by 24 hours (now
Friday evening), and the ECMWf has a weak front that passes through
dry, Which slows the pattern down another 24 hours. don't know where
this is going to go.  will leave the NBM, but the trends favor the
ECMWF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM EST Fri Feb 25 2022

Lake effect clouds are expected to move into much of the taf sites
later today and hold through early Saturday. Cigs look to be
borderline MVFR/VFR. Light north winds will back into the west
southwest tonight with gusty southwest winds expected on Saturday.

&&

.MARINE...
Issued at 319 AM EST Fri Feb 25 2022

Low pressure will depart east of the upper OH Valley, while high
pressure settles in to our south. Brisk ne winds will weaken and back
to the nw today, and w tonight. By late Saturday, gale force
southwest gusts will be possible on some Lake MI waters.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WATCH from Saturday afternoon through late Saturday night
     for LMZ344-345.
LS...NONE.
&&

UPDATE...AJS
NEAR TERM...JZ
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...AJS
MARINE...JZ
Hazardous weather outlook, Feb 25, 3:04 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
304 PM EST Fri Feb 25 2022

MIZ016>018-020>036-041-042-086>088-095>099-262015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
304 PM EST Fri Feb 25 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-262015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
304 PM EST Fri Feb 25 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts are expected Saturday afternoon into Saturday
night, especially on Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Feb 25, 10:38 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1038 AM EST FRI FEB 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             GRAYLING 10S            44.55N 84.70W
02/25/2022  M4.8 INCH        CRAWFORD           MI   PUBLIC

            24 HR REPORT.

&&
Local storm report, Feb 25, 10:39 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1039 AM EST FRI FEB 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             HIGGINS LAKE            44.49N 84.78W
02/25/2022  M3.0 INCH        ROSCOMMON          MI   TRAINED SPOTTER

            24 HR REPORT.

&&
Local storm report, Feb 25, 10:40 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EST FRI FEB 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     SNOW             AU GRES 6N              44.12N 83.70W
02/25/2022  M3.5 INCH        ARENAC             MI   TRAINED SPOTTER

            12 HR REPORT.

&&
Local storm report, Feb 25, 11:01 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1101 AM EST FRI FEB 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     SNOW             2 N SKEELS              44.11N 84.58W
02/25/2022  M5.0 INCH        GLADWIN            MI   PUBLIC

            SOCIAL MEDIA REPORT.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:50 AM ESTGale WatchAPX13 hr
Feb 25, 4:25 PM ESTGale WarningAPX34 hr

Nearby

Small Craft Advisories in Michigan, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.